Today I get Topotecan. And tomorrow. And the following two days as well. Topotecan four days in a row.
So, what is Topotecan, you ask?
In one word, chemo.
Yep, my ovarian cancer has recurred for the third time. I don't know why we call it "recurred" because it has never once left my body. Oh, the scans have shown "no evidence of disease" a couple times, but everyone knows the scans cannot pick up miniscule areas of the disease.
Those ovca cells lurk here and there until they are once again ready to proliferate. Proliferate. Sounds like warfare, doesn't it? Yeah, it's warfare, all right. The battlefield is my body and the guns are chemo drugs. We do battle after battle, using one drug or another. When one drug fails (runs out of ammo) we try the next one.
They work, you know. Those drugs work (for awhile). They're spewing deadly shots at those cancer cells. The problem is that some of my other body cells succumb to "friendly fire" causing all kinds of symptoms...baldness being the most observable and well-known. I used to have a lovely white bob. I'll never wear my hair that way again. Sigh!
Oh, I'm not complaining. These drugs are keeping me alive.
The "colorful parrot" is my fourth chemotherapy regimen. In three years' time I've "enjoyed" the benefit (and side-effects) of the following:
- Carboplatin and paclitaxel (carbo/taxol) (Yep, bald!)
- Carboplatin and paclitaxel and avastin followed by 10 months of avastin as a maintenance drug. (Yep! Bald again!)
- Carboplatin and gemzar (Maintained my hair on this one!)
- Now - Topotecan. (Thinning hair - really thinning!)
In the past three years I've had 6 months drug-free.
I'm a walking druggie! (hahahahahaha....sorry, not funny) Thankfully, I take very few prescription meds. I seldom use ibuprofen or tylenol, preferring to roll through the difficult times. They used to tell us that as kids...roll through the punches. That's what I do. I roll through them. I'd rather put up with discomfort (spelled p-a-i-n) than toss something else into the cocktail for my liver and kidneys to deal with.
I belong to an online forum of other ovarian cancer patients. Some use supplements. Some don't. Some eat organic foods only. Some enjoy their chocolate and the occasional glass of wine. Reading their stories it seems to me that whatever diet/supplements they use does have a placebo effect....but not much. And so I just try to eat in a healthy manner and avoid junk foods.
Today I begin cycle three of the colorful parrot and will receive four consecutive days of the drug. Because the drug does a number on my blood counts, on the fifth day I will receive a neulasta shot. That's a bone cruncher! What I mean is that in jump-starting the blood producing areas in the bones, the drug also causes bone pain. But thanks to my online ovarian friends I've learned that taking a claritin the day of and the day after the shot greatly reduces the flu-like symptoms that are side-effects of the neulasta.
The next few days I will experience fatigue and malaise and perhaps some dizziness (assuming this 3rd cycle will affect me as the first two have done). By this time next week I'll be moving back to "normal" and I will be "drug free" for three weeks until cycle four.
Is the parrot working? So far. My blood tumor marker is improving.
How long will it work? Given the experience of prior chemos I can guess maybe 6 months. And expect in 9 months to be doing my 5th regimen, using yet another drug. Doxil is the drug of choice by my Oncologist...but you know the story there....there is no doxil available. The manufacturers claim a problem at the plant. Sure! We believe anything they say! Sure! Sure!
All in all, this has been one interesting journey. As a Christian I believe that all our days are known by God before they ever happen. (Psalm 139:16). And I believe that God knows everything about us, even the number of hairs (that fall out) on our head. (Luke 12:7). I figure I'll leave all of this in God's hands.
I'll do the things I'm supposed to do. I get up each morning, toss my legs out over the side of the bed, and recognize that this day is another day that God has given me. I'm going to enjoy it to the utmost. And I do.
P.S. Don't you think that topotecan parrot, wearing his straw hat, looks a bit like my profile pic? hahahahaha